Hail, Yuma
- When
- August 3, 2:20 PM MST
- Where
- Yuma County, 1.72 mi NNE of Idalia
- Measured
- 1.5 in hail
- Reported by
- Trained Spotter
- Coordinates
- 39.724, -102.293
The hail ranged from quarter to ping pong in size.
A group of thunderstorms formed behind a cold front in East Central Colorado, moving to the northeast. The largest hail size reported was ping pong ball near Idalia.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS GLD wrote it up.
A group of thunderstorms formed behind a cold front in East Central Colorado, moving to the northeast. The largest hail size reported was ping pong ball near Idalia.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Goodland, KS wrote its last area forecast discussion before the first event at Aug 3, 1:15 PM MST, 1 hour 5 minutes earlier.
Area Forecast Discussion National Weather Service Goodland KS 215 PM MDT Fri Aug 3 2018 .SHORT TERM...(This evening through Saturday) Issued at 200 PM MDT Fri Aug 3 2018 Main concern is thunderstorms bringing heavy rainfall and severe weather to the area. Surface trough is over the central portion of our Colorado counties at this time. Satellite showing a strong shortwave trough moving into central/eastern Colorado at this time. Also models indicating that a right rear quadrant of jet will move across at the same. Favorable lapse rates are also in place. Precipitable water values are 1.5 to 2.0. A persistent area of showery precipitation has been ongoing over northeast Colorado with additional convection coming off the front. Models in good agreement in bringing a swatch of moderate to heavy rainfall across the area into this evening with lingering precipitation after midnight. So felt confident in putting high pops across the area. Based on the lapse rates and high Dcape, believe the main severe threat will be damaging winds. Severe hail will also be possible with decent shear in place due to good directional turning with height. So we could get large hail or a lot of small hail considering the profile. Temperatures look similar to what we have been experiencing. High temperatures on Saturday may be a tad warmer than what I have in there. However, am a little concerned at lingering cloud cover. .LONG TERM...(Saturday night through Friday) Issued at 120 PM MDT Fri Aug 3 2018 This weekend a longwave upper-level trough will progress eastward over southern Canada while upper-level ridging persists over the southern United States. These features will work together to produce relatively strong upper-level flow over the Central High Plains through Tuesday. With generally strong west-northwest upper-level flow, many shortwave troughs are possible to develop and lead to potential showers and thunderstorms in the Tri-State region this weekend and early next week. Persistent northwest flow aloft as the longwave trough digs into the Midwest and New England will keep showers and thunderstorms a possibility through at least Wednesday, with the timing being typical afternoon/evening convection. With weak synoptic forcing, the timing and location of these storms will be driven mostly by local remnant boundaries, prior thunderstorms' outflow boundaries, and differential heating, all things which are difficult to predict this far in advance. Late afternoon to evening PoPs will generally be about 20-40% across the Tri-State Region for Monday through Wednesday. By Thursday of next week, the strengthening ridging over the southwest United States will grow northward and create more northerly upper-level flow over the Central High Plains. This flow pattern should be less conducive to the production of showers and thunderstorms Thursday and Friday. Friday in particular looks like it should remain dry across the Central High Plains. Temperatures will be in the low to mid 90s for highs and mid 60s for lows until Monday when a weak cold front associated with a passing shortwave trough will bring highs down into the upper 80s and lows in the low 60s for much of the area for the rest of the forecast period. This passing cold front could provide some extra surface-based forcing for ascent Sunday evening and into the overnight hours as it progresses from west to east. && .AVIATION...(For the 18Z TAFS through 18Z Saturday afternoon) Issued at 1140 AM MDT Fri Aug 3 2018 For Kgld, southerly winds near 17 with gusts to around 26 knots is expected through late this afternoon. Beginning roughly around 23z, thunderstorms are expected to be or affecting the site through late evening. These storms could cause mvfr conditions and variable wind gusts to 45 knot. From late evening through the remainder of the period conditions will be vfr with west to southwest winds near 7 knots. For Kmck, south winds near 16 knots with gust to around 24 knots are expected through late afternoon. From late this afternoon through the evening hours a cluster of thunderstorms is expect to affect the site mvfr conditions and variable wind gusts expected. After that vfr conditions and southwest winds near 9 knots are expected through the rest of the period. && .GLD WATCHES/WARNINGS/ADVISORIES... KS...NONE. CO...NONE. NE...NONE. && SHORT TERM...BULLER LONG TERM...PATTON AVIATION...BULLER
Hazardous Weather Outlook National Weather Service Goodland KS 1030 AM MDT Fri Aug 3 2018 COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-041200- Yuma County-Kit Carson County-Cheyenne County-Cheyenne-Rawlins- Decatur-Norton-Sherman-Thomas-Sheridan-Graham-Wallace-Logan-Gove- Greeley-Wichita-Dundy-Hitchcock-Red Willow- 1030 AM MDT Fri Aug 3 2018 /1130 AM CDT Fri Aug 3 2018/ This hazardous weather outlook is for extreme southwest Nebraska... northwest Kansas and east central Colorado. .DAY ONE...THIS AFTERNOON AND TONIGHT... There is a Marginal Risk for strong to severe storms this afternoon and evening across much of the Tri State region. Threats include large hail and damaging winds...as well as localized heavy rainfall that could lead to flash flooding. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH FRIDAY... Strong to severe storms are also possible on Saturday afternoon and evening for areas along and north of Highway 36. There is also a threat for strong to severe storms over northwest portions of the tri state region on Sunday afternoon and evening. There is a Marginal threat of localized heavy rainfall leading to flash flooding as well as large hail and damaging winds. .SPOTTER INFORMATION STATEMENT... Spotter activation may be required after 2 PM MDT(3 PM CDT).
Special Weather Statement
National Weather Service Goodland KS
251 PM MDT FRI AUG 3 2018
COZ090-032115-
Yuma County CO-
251 PM MDT FRI AUG 3 2018
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN YUMA COUNTY UNTIL
315 PM MDT...
At 251 PM MDT, Doppler radar was tracking an isolated strong
thunderstorm 12 miles northwest of Bonny Reservoir, moving east at
15 mph.
Wind gusts up to 50 mph will be possible with this storm.
Locations impacted include...
Idalia.
This includes Highway 385 between mile markers 212 and 227.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 3961 10240 3962 10246 3971 10250 3975 10248
3979 10244 3987 10220 3964 10211 3961 10234
TIME...MOT...LOC 2051Z 253DEG 12KT 3970 10238
VincentThe Goodland radar (KGLD), 65 km away, was scanning. The volume nearest the first event began at 21:20 UTC.
2 hail. Local standard time, as filed.
The hail ranged from quarter to ping pong in size.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Colorado in 2018Every state in 2018This day in weather historyWarnings in Colorado, August 2018
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 778166, 778167.